Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 90, NWS North Platte, NE

May 27, 20185 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 27, 2018, 7:43 PM MDT for 5 counties in Nebraska. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 7:43 PM MDT (01:43 UTC)
Expired
May 27, 2018, 8:30 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

Counties Arthur County, NE, Keith County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 70 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:50 PM MDTTSTM WND GST 753 Sse Hershey, NEREPORTS OF TREE BRANCHES THAT ARE 6 TO 8 INCHES IN DIAMETER HAVE BEEN BLOWN OFF TREES.
May 27, 8:10 PM MDTTSTM WND GST 609 W Tryon, NE
May 27, 8:20 PM MDTTSTM WND GST 609 N Tryon, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 1, 7:32 PM MSTSevere Thunderstorm WatchSPC135 days
May 27, 2:40 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WUUS53 KLBF 280143
SVRLBF
NEC005-101-111-113-117-280230-
/O.NEW.KLBF.SV.W.0090.180528T0143Z-180528T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
843 PM CDT SUN MAY 27 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Eastern Arthur County in west central Nebraska...
  Northeastern Keith County in southwestern Nebraska...
  Northwestern Lincoln County in southwestern Nebraska...
  Logan County in west central Nebraska...
  McPherson County in west central Nebraska...

* Until 930 PM CDT/830 PM MDT/.

* At 842 PM CDT/742 PM MDT/, severe thunderstorms were located along
  a line extending from near Keystone to 9 miles north of Sarben to 
  8 miles north of Sutherland to near Hershey, moving northeast at 
  75 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Stapleton, Tryon, Sutherland, Hershey, Gandy, Ringgold, Flatts,
  O'Fallons, Tarboz Lake, Shanklin Bluff, Bucktail Lake, Brown Lake,
  Three Mile Lake, Lena, Coker, Big Lamunyon Flats, Broganville,
  Calora, Big Bald Hill and Hoagland.

This includes the following highways...
 Highway 92 between mile markers 172 and 233.
 Highway 97 between mile markers 3 and 43.
 Interstate 80 in Nebraska between mile markers 160 and 168.
 Highway 83 between mile markers 105 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4121 10118 4123 10135 4120 10152 4174 10155
      4173 10025 4160 10025 4155 10029 4107 10101
TIME...MOT...LOC 0142Z 224DEG 88KT 4126 10161 4129 10135 4128 10118
4113 10103

HAIL...<.75IN
WIND...80MPH
 
$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:37 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 27, 5:37 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
637 PM CDT Sun May 27 2018

.SHORT TERM...(This evening through Monday night)
Issued at 253 PM CDT Sun May 27 2018

Latest satellite imagery shows swaths of dense cirrus overhead.
Regional radar display shows showers and thunderstorms starting to
develop in northeast CO. Latest water vapor imagery shows an
upper-level trough over the western CONUS with a closed low over
northern UT.

A weak impulse and associated vort lobe on the eastern periphery
of the upper-level trough will track northward across the central
High Plains late today and tonight providing broad ascent.
Meanwhile, lee-side trough sharpening in the Central High Plains
and will evolve eastward. Current thinking for location of initial
tstm development/tstms moving into the forecast area is over the
eastern Panhandle and far southwest NEB between 4-7 PM CDT.
Thereafter thunderstorms expected to affect portions of western
NEB through the evening hours. Some uncertainty in how far east
they will go. Scattered strong to severe thunderstorms possible
nonetheless given the favorable parameter space. Ample
instability per ML and MU CAPEs and steep mid-level lapse rates
noted. Further, deep layer shear is favorable with effective shear
about 30-40 kts supportive of multicells and some supercells, and
given the wind profile anticipate storms to grow upscale and
congeal during the evening. Some uncertainty with respect to
coverage overnight given LLJ, but think isolated-scattered
coverage/activity possible.

Stronger mid-level disturbance approaches tomorrow with overall
little change in the forecast on Monday-Monday night. Early on,
isolated-scattered showers/storms and convective debris expected.
Moderate to high instability combines in the afternoon with
steepening mid-level lapse rates, especially over southwest NEB.
Moisture is favorable with increasing delivery and surface dew
points in the lower 60s. Guidance shows increasing precipitable
water values with percent of normal generally forecast 150% to
175%. Deep layer vertical wind shear increases to 20-40 kts across
the local forecast area, highest towards northeast CO and far
southwest NEB, supportive of multicells and some supercells.
Across western NE kinematic profiles support more so a threat for
a few tornadoes as well in the evening hours. Scattered strong to
severe storms are expected at this time. There is some risk for
heavy rainfall and localized/minor flooding, mainly Monday night.
This is attributable to the expected convective evolution with
possible regeneration and repeated rounds of storms, so-so storm
motion, and precipitable water.

.LONG TERM...(Tuesday through Sunday)
Issued at 253 PM CDT Sun May 27 2018

Tuesday still remains uncertain with respect to thunderstorm
severity and coverage given dependence on Monday's convection,
with at least isolated severe possible at this time. The upper
level trough will be lifting northeast in the Northern High Plains
Tuesday, crossing the Upper Missouri Valley Tuesday night/early
Wed morning. The thunderstorm threat shifts to the eastern half of
the local forecast area Tuesday.

Upstream upper-level ridge shifts eastward to the high plains and
builds Wednesday with an amplified large scale pattern expected.
The upper-level ridge continues to build across the Plains
Thursday with modest 500 ht rises forecast. An upper- level
trough moves onshore the West Coast Thursday. The upper-level
continues to be progged to eject to the Central Great Basin
Friday. Highs return to the upper 80s and lower 90s Thursday with
mid 90s forecast across portions of the area Friday. Next chance
for showers and thunderstorms appears in the afternoon and evening
Thursday and Friday, with Friday holding the best chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 637 PM CDT Sun May 27 2018

Scattered thunderstorms will continue for areas mainly west of
KLBF and KVTN through late this evening, then weaken and spread
further east after midnight. Coverage in question for the main
forecast terminals (LBF, VTN), with higher confidence in TSRA to
the west. Cigs gradually lower overnight but should remain VFR
through Monday morning. As a strong system moves across the region
on Monday, showers and thunderstorms will become more widespread,
and affect the KLBF and KVTN terminals through the day on Monday.
Visibilities may fall below 3sm at times in the heavier showers.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...Roberg
Hazardous weather outlook, May 27, 2:29 PM MDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
329 PM CDT Sun May 27 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-282030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
329 PM CDT Sun May 27 2018 /229 PM MDT Sun May 27 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will affect areas west of Highway 83
through midnight and portions of the Sandhills and central
Nebraska after midnight. Some storms will be severe, primarily for
the panhandle and far southwest Nebraska. The main threats are
large hail, damaging winds, and frequent cloud-to-ground
lightning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Additional thunderstorms are likely Monday afternoon and evening
across all of western and north central Nebraska. Some storms will
be severe, with the primary threats being hail and wind. However,
a tornado or two cannot be ruled out during the early evening
hours across western Nebraska. Prolonged periods of heavy rain
may lead to localized flooding Monday night.

Thunderstorm chances continue into Tuesday. Although the severe
threat is marginal, some storms may be capable of hail and strong
winds.

After a brief break on Wednesday, scattered thunderstorm chances
round out the week for western Nebraska. Stay tuned to later
forecasts regarding severe potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

DS

In the hours before

Local storm report, May 27, 6:39 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
739 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND GST     1 S GRANT               40.83N 101.73W
05/27/2018  M54 MPH          PERKINS            NE   MESONET

            DAVIS WEATHER STATION

&&

ET
Local storm report, May 27, 7:02 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
802 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     IMPERIAL                40.52N 101.64W
05/27/2018  M64 MPH          CHASE              NE   ASOS

            IMPERIAL ASOS KIML

&&

ET
Local storm report, May 27, 7:11 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
811 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND GST     3 N OSHKOSH             41.45N 102.35W
05/27/2018  E60 MPH          GARDEN             NE   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED GUST. SMALL HAIL ALSO.

&&

ET
Local storm report, May 27, 7:26 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
826 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     6 SSW LEMOYNE           41.19N 101.82W
05/27/2018  M50 MPH          KEITH              NE   MESONET

            DAVIS WEATHER STATION

&&

ET
Local storm report, May 27, 7:33 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
833 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     OSHKOSH                 41.41N 102.34W
05/27/2018                   GARDEN             NE   CO-OP OBSERVER

            REPORTS OF TREES UP TO 2.5 FEET IN DIAMETER DOWN IN
            OSHKOSH. REPORTS OF POWER OUTAGES FROM OSHKOSH TO LISCO
            VIA COOP OBSERVER AND NPPD. TIME IS ESTIMATED.

&&

THORNE
Local storm report, May 27, 7:40 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND GST     10 E OGALLALA           41.13N 101.53W
05/27/2018  M78 MPH          KEITH              NE   STORM CHASER

            ACADEMIA SOURCE. 10E OGALLALA ON I-80 GUSTS OF 72 AND 78
            MPH.

&&

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:01 PM MDTSevere Thunderstorm WarningLBFCherry29 min
May 27, 6:07 PM MDTSevere Thunderstorm WarningLBFChase, Deuel, Keith, Perkins38 min
May 27, 6:15 PM MDTSpecial Weather StatementLBFCherry30 min
May 27, 6:26 PM MDTSpecial Weather StatementLBFSheridan49 min
May 27, 6:29 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Keith, Perkins46 min
May 27, 6:46 PM MDTSevere Thunderstorm WarningLBFChase, Perkins44 min
May 27, 7:06 PM MDTSevere Thunderstorm WarningLBFGarden24 min
May 27, 7:12 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins48 min
May 27, 7:58 PM MDTSpecial Weather StatementLBFLincoln47 min
May 27, 8:12 PM MDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas35 min
May 27, 8:43 PM MDTSpecial Weather StatementLBFCherry47 min
May 28, 2:03 AM MDTSpecial Weather StatementLBFLogan42 min
May 28, 8:02 AM MDTFlash Flood WarningLBFKeith, Lincoln, Perkins4 hr
May 28, 8:14 AM MDTAreal Flood AdvisoryLBFHayes, Lincoln3 hr
May 28, 8:41 AM MDTSpecial Weather StatementLBFThomas49 min
May 28, 9:13 AM MDTFlash Flood WarningLBFHayes4 hr
May 28, 11:17 AM MDTFlash Flood WatchLBFChase, Deuel, Frontier, Garden, Hayes, Keith and 2 more19 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.